Louisiana, 2001

Damaging Winds in Louisiana, February 16, 2001

February 16, 2001 · NWS JAN · 6 events in 6 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 10:30 AM CST, 45 minutes earlier.

Area forecast discussion, Feb 16, 10:30 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CST FRI FEB 16 2001

UPDATED ZONES TO INCLUDE TORNADO WATCH WORDING AND TWEAK THE SEVERE
WORDING A BIT IN ALL ZONES.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Feb 16, 6:00 AM CST, 5 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST FRI FEB 16 2001

...THUNDERSTORMS...
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY MAINLY
SOUTHEAST OF A GRENADA TO YAZOO CITY TO WINNSBORO LINE. A FEW HEAVY
RAIN-PRODUCING THUNDERSTORMS ARE LIKELY FOR THE DELTA AREAS TO THE
NORTHWEST OF THAT LINE. THE GREATEST SEVERE WEATHER THREAT WILL BE
FROM STRAIGHT-LINE AND DOWNBURST WINDS AS A SQUALL LINE OF STORMS
CROSSES THE REGION TODAY. ISOLATED SUPERCELLS WITH POTENTIAL TORNADOES
ARE ALSO POSSIBLE. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
THIS AFTERNOON GENERALLY SOUTHEAST OF A BROOKHAVEN TO MACON LINE.

A LOW PRESSURE CENTER IN EAST TEXAS WILL MOVE ALONG A STATIONARY
FRONT FROM NORTH LOUISIANA TO NORTHEAST MISSISSIPPI. AS THE LOW
APPROACHES...THUNDERSTORMS WILL FIRST MOVE INTO THE REGION WEST
OF THE MISSISSIPPI RIVER BY LATE MORNING. THE STORMS SHOULD BUILD
EASTWARD INTO THE UNSEASONABLY WARM AND UNSTABLE AIRMASS AND AT
MIDDAY LIE ROUGHLY ALONG THE NATCHEZ TRACE PARKWAY. AS DAYTIME
HEATING...INCREASING WIND SHEAR AND INSTABILITY ALL REACH A PEAK...
THE STRONGEST STORMS ARE LIKELY FOR SOUTH AND MUCH OF EAST
MISSISSIPPI BETWEEN 1 AND 7 PM.

THE SQUALL LINE SHOULD EXIT INTO ALABAMA EARLY TONIGHT AS COLDER
AIR SWEEPS IN FROM THE WEST.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
PROBABLY BE NECESSARY BY EARLY THIS AFTERNOON.

...FLOODING...
LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN LOW LYING AREAS IS
LIKELY THROUGH EARLY THIS EVENING ALONG AND NORTH OF A MACON TO
KOSCIUSKO TO LAKE PROVIDENCE TO OAK RIDGE LINE. STRONG THUNDERSTORMS
MAY PRODUCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR IN THESE
AREAS STARTING LATE THIS MORNING FOR SEVERAL HOURS. EVEN THOUGH THE
STORMS WILL BE MOVING NORTHEAST AT 30 TO 40 MPH...CLUSTERS AND SHORT
LINES OF HEAVY RAIN COULD REPEATEDLY AFFECT A PARTICULAR LOCATION
FOR ABOUT 3 TO 5 HOURS AT A TIME.

THE RAINS WILL ALSO BE FALLING ON AREAS THAT RECEIVED SEVERAL INCHES
OF RAIN EARLIER THIS WEEK.  RAINFALL OVERNIGHT WAS GENERALLY LESS
THAN ONE QUARTER INCH HOWEVER...THE LOCAL RUNOFF TODAY IN POOR
DRAINAGE SPOTS SHOULD EASILY PRODUCE TEMPORARY PONDING OF WATER ON
ROADWAYS AND UNDERPASSES...ESPECIALLY NEAR CREEKS AND STREAMS.

...NON PRECIPITATION...
A STRONG COLD FRONT SWEEPING ACROSS THE AREA WILL BRING
GUSTY NORTHWEST WINDS OF AT LEAST 15 TO 20 MPH TO MOST
LOCATIONS THIS AFTERNOON AND TONIGHT.  DURING THE FIRST
12 HOURS FOLLOWING FRONTAL PASSAGE...WINDS COULD GUST
AS HIGH AS 25 TO 30 MPH AT TIMES BEFORE THEY DIE DOWN
EARLY SATURDAY.

RESIDENTS PLANNING ANY BOATING RECREATIONAL ACTIVITIES
LATER TODAY THROUGH TONIGHT SHOULD AVOID BEING CAUGHT
ON THE OPEN WATERS OF AREA LAKES.  NORTH WINDS SHOULD
GRADUALLY DIMINISH LATER ON SATURDAY AS HIGH PRESSURE
BUILDS INTO THE REGION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tensas

When
February 16, 11:15 AM CST
Where
Tensas County, 3 mi S of Newellton
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.017, -91.233

A few trees and power lines were blown down.

Thunderstorm Wind, Madison

When
February 16, 11:15 AM CST
Where
Madison County, Tallulah
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -91.200

Several trees and power lines were blown down.

Thunderstorm Wind, West Carroll

When
February 16, 11:15 AM CST
Where
West Carroll County, Forest
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
32.783, -91.417

Several trees and limbs were blown down. The roof of a mobile home sustained significant damage.

Thunderstorm Wind, Catahoula

When
February 16, 11:25 AM CST
Where
Catahoula County, 5 mi SW of Sicily Is
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.800, -91.733

At least three trees were blown down in a rural area.

Thunderstorm Wind, East Carroll

When
February 16, 11:30 AM CST
Where
East Carroll County, 1 mi N of Lake Providence
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.817, -91.183

The shop building of an agri-business was destroyed. A wall of a church under construction was blown down. A number of tree limbs were blown down.

Thunderstorm Wind, Concordia

When
February 16, 11:30 AM CST
Where
Concordia County, 5 mi E of Clayton
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
31.717, -91.467

The roof of a restaurant sustained significant damage. The roofs of a trailor and a shed received some damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231868, 5231869, 5231871, 5231870, 5231872, 5231873.